Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Cleveland, OH

April 17, 2004Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 17, 2004, 7:48 PM EDT for Stark County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2004, 7:48 PM EDT (23:48 UTC)
Expired
Apr 17, 2004, 8:30 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS51 KCLE 172348
SVRCLE
OHC151-180030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
748 PM EDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO...

* UNTIL 830 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LOUISVILLE...OR ABOUT 10
  MILES NORTHEAST OF CANTON...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALLIANCE
  LOUISVILLE
  MINERVA

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4076 8118 4083 8132 4095 8124 4099 8123
          4094 8109 4073 8109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:45 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 17, 3:45 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EST SAT APR 17 2004

.DISCUSSION...
THIN DEBRIS CLOUDS FROM LAST NIGHTS MCS COVERING MUCH OF FCST AREA
TODAY AND LACK OF LOW/MID LVL MOISTURE SEEMS TO BE INHIBITING
DVPLMNT OF ANY STORMS. LAPS SOUNDINGS REMAIN DRY. WL HAVE TO WATCH
NW PA AS WHAT REMAINS OF ELEVATED INSTABILITY MAX MOVES ACRS THAT
AREA THIS AFTRN BUT WL LIKELY BE JUST A FEW SHOWERS. CDFNT HAS
STARTED TO MOVE AGAIN OVR LWR MI AFTER BEING STALLED MUCH OF TODAY
AFTER INITIAL PUSH FROM STORMS LAST NIGHT. MODELS TRY TO PUSH FNT
SOUTH OF LAKE ERIE AND I THINK IT COULD MAKE IT AFTER WEAK SFC LOW
MOVES EASTWARD ACRS LWR LAKES EARLY TNGT. IF IT DOES MAKE IT IT WILL
RETREAT BACK NORTH QUICKLY BY MORN. FNT SO SHALLOW AND WITH COLD
LAKE STABILIZING INFLUENCE DO NOT BELIEVE IT IS ENUF OF A TRIGGER BY
ITSELF. ATMOSPHERE DESTABILIZED OVR N INDIANA NR FNT WITH LI -7 AND
CAPE NR 2000. SHOWERS/STORMS COULD POP THERE AND PUSH INTO NW OH
LATE AFTRN/EARLY EVENING. IF THEY DVLP THEY WL LIKELY DIMINISH AS
THEY RUN INTO DRIER AIR OVR E OH/NW PA. WL USE CHC POP FOR
SHOWER/STORMS EARLY TNGT NW OH AND NW PA. COMPLEX OF STORMS MAY GET
GOING OVER UPR MIDWEST AGAIN TNGT AND COULD TRY TO CLIP EXTREME N
COUNTIES EARLY SUN MORN BUT I AM GOING TO BET THEY STAY NORTH OF THE
AREA AND WL CONT WITH SUMMER FCST FOR SUNDAY WITH MAX TEMPS AROUND
80. BREEZY SUNDAY AND MONDAY WITH WARM TEMPS AND GOOD MIXING. NEXT
WAVE AND CDFNT FOR LATER MONDAY/MONDAY NIGHT. SEEMS SO DRY TO THE
WEST I THINK THERE IS LESS CHANCE OF MUCH ACTIVITY SUN NGT AND WL
USE CHC POPS MON/MON NGT UNTIL FROPA.

IN THE EXTENDED PORTION OF FCST...WL TRY TO FIND A DAY WHEN WE CAN
LEAVE SHOWERS OUT OF FCST AS A SERIES OF WAVES IN SW FLOW MOVE ACRS
AREA. GFS SEEMS TOO FAST WITH TYPICAL FEEDBACK ISSUES ON FIRST WAVE
TUESDAY BUT WILL BRING BACK SHOWERS/STORMS TUE NGT AND WED. THURSDAY
WILL BE THE ONLY DAY TO KEEP DRY AT THIS POINT. GFS STILL HAS CLOSED
LOW EVOLVING LATER IN THE WEEK AND ECMWF SEEMS TOO DEEP/SLOW WITH
WED/THUR SYSTEM. NCEP IN FAVOR OF FASTER PROGRESSION WITH SYSTEM(S)
LATER IN THE WEEK AND WL BRING SHOWERS/STORMS BACK FRI INTO SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

KOSARIK
Hazardous weather outlook, Apr 17, 5:45 AM EDT, 14 hours 3 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
545 AM EDT SAT APR 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171144-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
545 AM EDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA TODAY AND
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REGION.  THERE IS A
POSSIBILITY THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.

THE STORMS COULD POSSIBLY PRODUCE LARGE DAMAGING HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED ON MONDAY AS A COLD FRONT MOVES EAST
ACROSS THE AREA.  THERE IS THE POSSIBILITY THAT SOME OF THESE STORMS
MAY BECOME SEVERE.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY THIS EVENING.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:39 PM EDTSevere Thunderstorm WarningCLESandusky66 min
Apr 17, 5:03 PM EDTSevere Thunderstorm WarningCLESeneca57 min
Apr 17, 5:26 PM EDTSevere Thunderstorm WarningCLESummit64 min
Apr 17, 5:38 PM EDTSevere Thunderstorm WarningCLEErie, Huron67 min
Apr 17, 5:55 PM EDTSevere Thunderstorm WarningCLEPortage65 min
Apr 17, 6:28 PM EDTSevere Thunderstorm WarningCLESeneca62 min
Apr 17, 6:29 PM EDTSevere Thunderstorm WarningCLELorain61 min
Apr 17, 7:02 PM EDTSevere Thunderstorm WarningCLEPortage28 min
Apr 17, 7:09 PM EDTSevere Thunderstorm WarningCLEHuron66 min
Apr 17, 7:21 PM EDTSevere Thunderstorm WarningCLEAshland54 min
Apr 17, 7:39 PM EDTSevere Thunderstorm WarningCLERichland66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.